Controlling Hypotension in Anesthetized Patients
By Noel Salazar, VMS CCU Nurse (Dublin)
Hypotension in anesthetized patients is not a rare occurrence although it can be a potentially serious one. When noting low blood pressures, recognition of these abnormal values is only one aspect of anesthetic monitoring. It is what you as a technician, now do with this information that is important. The following is a brief synopsis of the steps to take in such situations, as we aim to bring our patients back to more desired levels. Please keep in mind a few key points:
- The main goal when monitoring blood pressures (and thus perfusion) is to maintain normal systolic, diastolic, MAP, and heart rate values, while keeping the patient on as minimal anesthesia as possible.
- Hypotension under anesthesia is usually an acute problem, and thus we should be expecting an acute resolution.
- Isoflorane is the most frequent culprit of vasodilation and its resulting hypotension.
- Blood pressure values below 60-70mmHg for MAP can be considered hypotensive. When a Doppler is being used consider a systolic value less than 80mmHg hypotensive.
Initially, proper cuff size and placement is necessary to insure accurate readings. To accomplish this make sure the width of the cuff is approximately 40% of the limb circumference. Excessively wide cuffs will result in lower pressure readings, and excessively narrow cuffs will result in higher pressure readings. For placement, the mid-foreleg will give the most consistent results. Do not hesitate to try other locations as needed (the base of the tail for example).
When you first notice a low pressure reading the ideal place to start is by checking the anesthetic depth of your patient (using palpebral reflex/jaw tone/etc. as your guideline). If your patient is too deep, simply reduce your isoflurane levels. By reducing isoflurane’s vasodilating affect you can often achieve a quick, simple, and easy resolution.
If anesthetic depth is appropriate and you still have subnormal values, the next step is to check the heart rate. If the heart rate is low, it is advisable to administer atropine or glycopyrrolate to compensate. The nurse should monitor for a quick response in both the heart rate and blood pressures. If you are still not satisfied with the blood pressure values, it is time to consider some type of additional fluid support.
Every practice will approach this differently. As a general guideline VSA/VMS staff will often start by doubling the patients fluid rate (for whatever crystalloid is being used) for 10 minutes. If there is no response, a bolus of either a crystalloid (10-20 ml/kg), or a colloid such as Hetastarch (5-10ml/kg) may produce the desired effect. Another method may be to introduce an opioid which will allow you to safely reduce your isoflurane (and hopefully the vasodilation), but keep the patient sedate enough to maintain proper anesthetic depth. This can be accomplished by using single dose’s, or a fentanyl bolus if this is already being used. If none of the above work, consider a CRI of dopamine or dobutamine, depending on your clinician’s preference. Both drugs have a positive inotropic effect, however, dopamine’s effect can vary depending on dosage. Always have these ready for immediate access, or made ahead of time if you suspect a case will warrant it.
Of course, there are so many more variables when dealing with anesthesia, that it makes it unpredictable and difficult at times. The above guidelines are a good place to start when establishing a protocol that may suit your clinic better. You should remember to look for quick results, and then proceed to another treatment if you don’t get any. Blood pressure monitoring is one of the most important aspects of anesthetic monitoring. Do your best to maintain normal values for your patient, and try not to raise YOUR blood pressure too much while attempting to raise theirs! Problem solving is often easier than you think. Good luck!